EconPapers    
Economics at your fingertips  
 

Revisiting Seasonality in Overnight and Daytime Returns in the U.S. Equity Markets: Mean-Variance, Sharpe Ratio and Stochastic Dominance Approaches

Joao Dionísio Monteiro () and Ernesto Raúl Ferreira ()
Additional contact information
Joao Dionísio Monteiro: Department of Management and Economics, NECE-Research Unit in Business and Economics, University of Beira Interior, Covilha, Portugal
Ernesto Raúl Ferreira: Department of Management and Economics, University of Beira Interior, Covilha, Portugal

Czech Journal of Economics and Finance (Finance a uver), 2019, vol. 69, issue 4, 384-414

Abstract: This paper examines the existence of the day-of-the-week effect in overnight and daytime period returns in a group of broad-index exchange-traded funds (ETFs) that track the major U.S. stock indexes (S&P 500 and NASDAQ 100 indices) over the period from 1996 to 2018. Previous empirical studies suggest that the positive overnight minus daytime mean return spread could be of economic significance. However, empirical evidence is not entirely consistent across studies. To examine this effect, we use various inference procedures: the mean-variance (MV), Sharpe ratio (SR), and stochastic dominance (SD) approaches. The MV and SR results suggest a decrease or even the disappearance of the positive overnight minus daytime mean return spread. The SD results show that overnight periods do not dominate and are not stochastically dominated by daytime period returns, in the sense of first-order SD. These SD findings suggest that no arbitrage opportunities exist in U.S. equity markets and investors could not increase their wealth and expected utilities by switching from any daytime to overnight periods, or vice versa, over weekdays. Overall, the results suggest that information impounding mechanisms have become more efficient in U.S. markets.

Keywords: U.S. equity exchange-traded funds; overnight and daytime returns; day-of-the-week effect; mean-variance; sharpe ratio; stochastic dominance (search for similar items in EconPapers)
JEL-codes: C58 G1 G12 G14 (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://journal.fsv.cuni.cz/mag/article/show/id/1443 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:fau:fauart:v:69:y:2019:i:4:p:384-414

Access Statistics for this article

More articles in Czech Journal of Economics and Finance (Finance a uver) from Charles University Prague, Faculty of Social Sciences Contact information at EDIRC.
Bibliographic data for series maintained by Lenka Herrmannova ().

 
Page updated 2019-10-22
Handle: RePEc:fau:fauart:v:69:y:2019:i:4:p:384-414